Thunderstorm Wind, Kingman
- When
- July 14, 6:43 PM CST
- Where
- Kingman County, 2.34 mi SSE of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.830
A trained spotter reported 60 mph winds.
Abundant low level moisture streamed to the north over the top of a warm frontal boundary, leading to thunderstorms developing over portions of South Central and Central Kansas. The thunderstorms produced a combination of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Abundant low level moisture streamed to the north over the top of a warm frontal boundary, leading to thunderstorms developing over portions of South Central and Central Kansas. The thunderstorms produced a combination of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:48 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT TUE JUL 14 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTERNOON HEATING HAS BREACHED CAP TO THE W OF THE FORECAST AREA...WITH THESE STORMS POTENTIALLY DRIFTING INTO KHUT EARLY IN PERIOD. UNCLEAR WHETHER STORMS WOULD HOLD TOGETHER LONG ENOUGH TO MAKE IT INTO KICT AND HAVE PLAYED THAT CONSERVATIVE. MEANWHILE FRONT THAT IS BETWEEN KRSL-KSLN SHOULD GRADUALLY PUSH SOUTH DURING THE NIGHT/WEDNESDAY. CAP APPEARS TO BE HOLDING ALONG FRONT...AND SUSPECT WILL LIKELY WAIT TO IGNITE UNTIL LOW LEVEL JET KICKS IN. NORTH AMERICAN MODEL APPEARS TO BE WAY TOO GENEROUS WITH PRECIPITATION ON WED AND HAVE GENERALLY WENT DRY...EXCEPT AT KCNU WHERE ANY ONE OF SEVERAL FACTORS COULD PRODUCE PRECIPITATION IN THE MORNING. HAVE HELD OFF ON PRECIPITATION FOR THE REMAINDER OF THE DAY GIVEN THE UNCERTAINTY. OVERALL CONFIDENCE IN MODELS AND FORECAST REMAINS LOW. -HOWERTON && .PREV DISCUSSION... /ISSUED 231 PM CDT TUE JUL 14 2009/ DISCUSSION... MAIN FORECAST CONCERNS: STRONG T-STORM CHANCES OVER THE NEXT FEW DAYS AND TEMPERATURES INCLUDING THE END OF THE CURRENT HEAT WAVE. TONIGHT-WEDNESDAY: STRONG SHORTWAVE TROF OVER THE NRN PLAINS WILL MOVE ACROSS THE UPR MS VLY TONIGHT FORMING INTO AN UPR LOW OVER MANITOBA/WRN ONTARIO WEDNESDAY. THIS WILL GIVE THE SURFACE COLD FRONT (EXTENDING FROM WRN NE INTO NWRN KS THIS PM) A DECENT SEWD PUSH...WITH THE FRONT REACHING NRN OK BY LATE WED PM. ANTICIPATING ISOLATED-WIDELY SCATTERED THUNDERSTORM DEVELOPMENT (GIVEN WARM TEMPS ALOFT) SWWRD ALONG FRONT INTO CENTRAL KS DURING PEAK HEATING LATE THIS PM/EVE. HIGH CCLS...LARGE TEMP/DEWPOINT SPREADS...STEEP MID-LEVEL LAPSE RATES WOULD FAVOR STRONG-SEVERE WIND GUSTS AS THE MAIN THREAT WITH THIS ACTIVITY. DECENT 1000-850 FN CONVERGENCE ALONG BOUNDARY THIS EVE IN CENTRAL KS BEFORE 850 WINDS VEER OUT LATE TONIGHT. SO HIGHER PROBABILITIES OF T-STORMS (40%) WILL EXIST IN CNTRL KS...TAPERING TO SLIGHT CHANCES IN SERN KS WITH PERSISTENT MID-LEVEL BAROCLINIC ZONE IN VICINITY WHICH HAS BEEN QUITE ACTIVE LAST SEVERAL NIGHTS. SOME LINGERING SHOWERS/T-STORMS POSSIBLE WEDNESDAY OVER THE AREA WITH ISENTROPIC LIFT CONTINUING. DEPENDING ON HOW MUCH SUN/HEATING OCCURS...MODERATE INSTABILITY/SHEAR N OF FRONT COULD YIELD ADDITIONAL STRONG-SEVERE STORMS IN THE AFTERNOON/EVENING IN S-CNTRL/SERN KS. NERLY WIND COMPONENT WEDNESDAY WILL HELP BRING SLIGHTLY COOLER AIR INTO AREA AND WE WILL ALLOW HEAT HEADLINES TO EXPIRE AT 9 PM THIS EVE ON SCHEDULE. NAM-WRF/GFS SHOW SOME NWD MOISTURE TRANSPORT N OF FRONT IN SRN KS WED NIGHT...WITH POSSIBLE LIFT ASSISTANCE FROM RIGHT REAR QUAD OF UPPER JET STREAK. SO WILL MAINTAIN 40% CHANCE T-STORMS IN SRN KS WITH SLIGHT CHANCES FURTHER N. THURSDAY-THURSDAY NIGHT: GFS/NAM-WRF/ECMWF INDICATING A WEAK SHORTWAVE/PV ANOMALY MOVING THRU IN NW FLOW ALOFT WITH SOME DIFFERENCES IN TIMING. GFS WAS SLOWEST SUGGESTING TIMING DURING PM/EVE...WITH NAM-WRF/ECMWF PROGGING IT MOVING THRU DURING DAY. AT LEAST MODERATE INSTABILITY AND 25-40 KT DEEP-LAYER SHEAR POSSIBLE GIVEN CLOUD COVER NOT AN ISSUE FOR HEATING. FOR NOW WILL CARRY 30-40% POPS AREAWIDE WITH HIGHEST IN SOUTH DURING EVE. A STRONG TO SEVERE MCS APPEARS POSSIBLE WITH THIS SHORTWAVE WITH EXACT TRACK/TIMING DIFFICULT THIS FAR OUT. FRIDAY-TUESDAY: MEDIUM RANGE MODEL CONSENSUS CONTINUES TO SHOW AN UPPER HIGH OVER THE SOUTHWEST WITH UPPER TROFFING IN THE EASTERN CONUS. THIS WILL LEAVE THE CENTRAL PLAINS IN NORTHWESTERLY FLOW ALOFT. CONFIDENCE IS HIGH IN THIS PATTERN FEATURING A MODIFIED CANADIAN AIRMASS FILTERING IN OVER THE WEEKEND...WHICH SHOULD RESULT IN TEMPERATURES NEAR/SLIGHTLY BELOW NORMAL. GFS/ECMWF PERSISTENT IN PROGGING A WEAK DISTURBANCE PASSING THRU FRI NIGHT INDUCING ISENTROPIC LIFT WITHIN THE MID-LEVEL BAROCLINIC ZONE OVER KS. CHANCES FOR T-STORMS WILL EXIST ACROSS WRN/CNTRL KS. ANOTHER WEAK WAVE IS PROGGED TO MOVE THRU SUN NGT INTO MON WITH THE MID-LEVEL BAROCLINIC ZONE POSSIBLY ACTIVATING ONCE AGAIN. HAVE INSERTED LOW T-STORM PROBABILITIES IN CNTRL/S-CNTRL KS TO ACCOUNT FOR THAT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 92 70 91 / 20 20 40 30 HUTCHINSON 72 90 69 90 / 30 20 40 30 NEWTON 74 90 69 89 / 20 20 40 30 ELDORADO 75 91 68 91 / 20 20 40 30 WINFIELD-KWLD 76 94 72 91 / 20 20 50 30 RUSSELL 68 88 67 89 / 40 30 20 30 GREAT BEND 70 88 68 90 / 40 30 30 30 SALINA 72 88 68 89 / 40 30 20 30 MCPHERSON 72 89 69 89 / 30 20 30 30 COFFEYVILLE 77 95 72 90 / 20 20 50 30 CHANUTE 76 91 70 89 / 20 20 40 30 IOLA 76 91 70 88 / 20 20 40 30 PARSONS-KPPF 77 92 71 90 / 20 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ067>072-082-083-091>096-098>100. HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ049-051>053. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE JUL 14 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES OF AROUND 105 OR SLIGHTLY HIGHER WILL CONTINUE LATE THIS AFTERNOON INTO EARLY THIS EVENING. PLEASE REFER TO THE LATEST HEAT ADVISORY AND EXCESSIVE HEAT WARNING FOR DETAILS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS ALONG A SOUTHWARD MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT OF DAMAGING WIND GUSTS UP TO 70 MPH...AND A LESSER CHANCE OF HAIL UP TO QUARTER SIZE. STORM SEVERITY IS EXPECTED TO DIMINISH LATE TONIGHT...BUT A FEW STRONG STORMS WILL REMAIN POSSIBLE WITH GUSTY WINDS AND SMALL HAIL. OTHER ISOLATED STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS TONIGHT...PRODUCING WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE PERIODICALLY ACROSS MUCH OF THE AREA FROM WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER STRONG STORMS OR ISOLATED SEVERE STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING MAINLY ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT TUE JUL 14 2009 KSZ067-082-150045- KINGMAN-RENO- 653 PM CDT TUE JUL 14 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF STERLING TO 7 MILES EAST OF TURON TO 7 MILES EAST OF SAWYER...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THERE MAY ALSO BE A BRIEF HIGHER GUST WITH SOME OF THE STRONGER STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 729 PM CDT TUE JUL 14 2009 KSZ050-051-150100- MCPHERSON-RICE- 729 PM CDT TUE JUL 14 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST MCPHERSON AND SOUTHEAST RICE COUNTIES... AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF NICKERSON...OR 14 MILES NORTH OF HUTCHINSON...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
14 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 60 mph winds.
Six power poles were knocked down on the west side of Cheney Lake.
A fifth wheel camper was blown over.
A tin roof was blown off a roof of a business. The damaging winds also sheered a portion of the roof off. A 40 foot high bell tower was also destroyed.
A metal building had its roof blown off.
A storm chaser recorded the wind gust.
A line of twenty power poles were blown down along Old Highway 81. This knocked out power to all of Moundridge for the next 24 hours.
Ten inch tree limbs were blown down along with some minor roof damage. A small shed was also blown over.
A four inch diameter tree limb was blown down.
A trained spotter reported wind gusts to 65 mph.
Four power poles were knocked down.
Weather lab from KSN TV at Claflin High School measured the gust.
Law enforcement reported the wind gust.
A trained spotter reported the gust on a home mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189164, 189166, 189180, 189181, 189171, 189167, 189235, 189176, 189178, 189237, 189238, 189169, 189239, 189240.